Warren hospital linked to meningitis outbreak
Posted October 16, 2012
WARREN — The Southeast Michigan Surgical Hospital on Dequindre is among four Michigan medical facilities that have been linked to the state’s growing number of confirmed cases of meningitis caused by tainted steroid injections.
Federal and state health officials said they’d continue to investigate a fungal meningitis outbreak that had extended to 11 states and was the suspected cause of 14 deaths — including three in Michigan — as of Oct. 11.
According to an updated statement issued by the Michigan Department of Community Health, the state’s 29 confirmed cases associated with the outbreak have been linked to epidural steroid injections prepared by the New England Compounding Center, located in Massachusetts.
The MDCH said the state’s other three facilities linked to the tainted steroid injections are Michigan Neurosurgical Institutes in Grand Blanc, Michigan Pain Specialists in Brighton, and Neuromuscular and Rehabilitation Associates in Traverse City.
“All cases are linked to the four facilities that received a potentially contaminated product, suspected to be the cause of the outbreak,” the MDCH said in the statement.
Data reportedly shows that infected patients were injected with one of three lots of preservative-free methylprednisolone acetate, prepared by the NECC.
“As this is a developing investigation, the number of cases is expected to increase. The age-range of current identified cases is 46 to 89 years old,” the MDCH stated in the release.
A 56-year-old woman from Genesee County, a 67-year-old woman from Livingston County and a 78-year-old woman from Washtenaw County accounted for the three deaths in Michigan linked to the outbreak, according to the MDCH.
According to the Centers for Disease Control and Prevention, fungal meningitis is an inflammation of the protective membranes covering the brain and spinal cord, caused by an infection with a fungus. Fungal meningitis can develop after a fungus enters the body and travels through the bloodstream, is introduced directly into the central nervous system, or spreads to the central nervous system from an adjacent infected site.
The CDC said fungal meningitis is an “extremely rare cause of meningitis overall,” and that, “Epidural injections are generally very safe procedures, and complications are rare.”
Symptoms of fungal meningitis include one or more of the following conditions that can appear gradually and very mildly at first: headache, fever, nausea, neck stiffness, confusion, dizziness and sensitively to bright light.
On Oct. 6, the NECC, also known as the New England Compounding Pharmacy, Inc., issued a statement on its website announcing a voluntary nationwide recall of all products as a precaution.
“This action is being taken out of an abundance of caution due to the potential risk of contamination, and in cooperation with an investigation being conducted by the U.S. Food and Drug Administration, the Centers for Disease Control and Prevention and the Massachusetts Board of Registration in Pharmacy,” the statement indicated.
NECC customers were reportedly notified of the recall by fax. Health-care providers in possession of recalled products were asked to retain and secure the products and to follow instructions included in the faxed notice.
An operator at the Southeast Michigan Surgical Hospital said the staff had been directed not to comment on the matter.
About the author
Staff Writer Brian Louwers covers the cities of Warren and Center Line. He has worked for C & G Newspapers since 1998 and is a graduate of the University of Michigan-Dearborn. In his free time, he participates in the Michigan State University Extension Master Gardener Volunteer Program and conducts interviews with military veterans for the Veterans History Project at the Library of Congress.
More from C & G Newspapers
Southfield / Farmington Hills
Shelby Township / Roseville